Oregon, 2006

High Wind in Oregon, January 9 to 10, 2006

January 9 to 10, 2006 · NWS MFR · 13 events in 2 counties and zones

A High Wind Warning was issued for Oregon coastal zones ORZ021/022 at 09/0249 PST, effective from 09/1500 to 10/0400 PST. The warning for ORZ021 was extended to 10/0600 PST at 10/0312 PST.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was issued for Oregon coastal zones ORZ021/022 at 09/0249 PST, effective from 09/1500 to 10/0400 PST. The warning for ORZ021 was extended to 10/0600 PST at 10/0312 PST. The ORZ022 warning was cancelled at 10/0312 PST and the ORZ021 warning was cancelled at 10/0600 PST . The above observations verified the warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 9, 2:40 PM PST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 9, 2:40 PM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
240 PM PST MON JAN 9 2006

.DISCUSSION...MOISTURE LADEN PLUME FEEDING POTENT STORM SYSTEM
CURRENTLY PUSHING ONSHORE HAS ITS ORIGINS IN THE EQUATORIAL
PAC...QPF VALUES HAVE BEEN RAISED TO AMOUNTS WHICH WILL RESULT IN
FLOODING OF MANY AREA RIVERS. RADAR LOOPS SHOWING LEADING EDGE OF
SHOWER ACTIVITY MOVING OVER THE COAST AND INTO DOUGLAS COUNTY. SNOW
LEVELS WILL BE GOING UP AS WARM ADVECTION SETS UP BEHIND WARM
FRONT...STAYING ABOVE 5K FT UNTIL WED. THE PRECIPITATION WILL
INTENSIFY TOMORROW MORNING AS A 180 KT JET NOSES INTO SOUTH CENTRAL
OR. HIGH WIND WARNING FOR THE COAST WILL SATISFY VERIFICATION
CRITERIA AS WINDS ARE CONTINUING TO RISE...GUSTING OVER 60 MPH AT
CAPE BLANCO. NOT EXPECTING WINTER HEADLINES AT THIS TIME...WILL NEED
TO INVESTIGATE SNOW AMOUNTS ONCE SNOW LEVELS DROP WEDNESDAY. ONCE
THIS SYSTEM DEPARTS TO THE SOUTH AND EAST...A FEW DAYS BREAK UNDER
WEAK RIDGING IS EXPECTED...FOLLOWED BY ANOTHER ROUND OF SUCCESSIVE
FRONTS IN FAST ONSHORE FLOW.

&&

.AVIATION...VFR CONDITIONS PREVAIL WITH AREAS OF TERRAIN OBSCURED BY
STRATUS. A FRONT IS BRINGING RAIN INTO THE COASTAL AREAS WITH MVFR
CONDITIONS TO BEGIN GRADUALLY SPREAD INLAND THROUGH THE EVENING.
SCATTERED HEAVY RAIN WITH IFR IS POSSIBLE ON THE COAST BEGINNING THIS
EVENING WITH WIDESPREAD MVFR OVER THE WEST SIDE. HIGH SURFACE WINDS
WILL CONTINUE OVER THE SOUTHERN OREGON COAST THROUGH MONDAY NIGHT
WITH THE DEVELOPMENT OF A COASTAL JET AHEAD OF THE FRONT.

&&
WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING IN EFFECT UNTIL 4 AM PST TUESDAY
     GALE WARNING IN EFFECT THROUGH LATE TONIGHT FLORENCE TO CA
      BORDER.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS THROUGH SATURDAY
      FLORENCE TO CA BORDER 0-60 NM.
     FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON FOR VARIOUS
      RIVER BASINS. SEE PDXFLSMFR FOR DETAILS.

CA...GALE WARNING IN EFFECT THROUGH LATE TONIGHT OREGON BORDER TO
      POINT ST GEORGE.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS THROUGH SATURDAY
      OR BORDER TO PT ST GEORGE 0-60 NM.
     FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON FOR VARIOUS
      RIVER BASINS. SEE PDXFLSMFR FOR DETAILS.
&&

MDB

ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD
Hazardous weather outlook, Jan 9, 6:01 AM PST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
601 AM PST MON JAN 9 2006

PZZ350-353-356-370-373-376-101430-
CAPE ARAGO TO FLORENCE, OR 20 TO 60 NM-
CAPE ARAGO TO FLORENCE, OR WESTWARD 20 NM-
CAPE BLANCO TO CAPE ARAGO, OR 20 TO 60 NM-
CAPE BLANCO TO CAPE ARAGO, OR WESTWARD 20 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR 20 TO 60 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR WESTWARD 20 NM-
543 AM PST MON JAN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

GALE WARNING NOW THROUGH MONDAY NIGHT. SEE PDXCWFMFR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ORZ021-022-101430-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
543 AM PST MON JAN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

HIGH WIND WARNING FROM 3PM THIS AFTERNOON TO 4AM TUESDAY.
SEE PDXHWWMFR FOR DETAILS. FLOOD POTENTIAL OUTLOOK FOR COOS AND
CURRY COUNTY LATE MONDAY.  SEE PDXESFMFR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH WIND WARNING TO 4AM TUESDAY.  FLOOD POTENTIAL
OUTLOOK TUESDAY NIGHT. SEE PDXHWWMFR AND PDXESFMFR FOR DETAILS.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
January 9, 5:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago.

High Wind, South Central Oregon Coast

When
January 9, 6:00 PM PST to January 10, 6:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago.

High Wind, Curry County Coast

When
January 9, 7:00 PM PST to January 10, 7:00 AM PST
Where
Curry County Coast forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

A spotter 3E Sixes reported gusts from 58 to 74 mph during this time interval.

High Wind, South Central Oregon Coast

When
January 9, 9:25 PM PST
Where
South Central Oregon Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Port Orford.

High Wind, South Central Oregon Coast

When
January 9, 9:55 PM PST
Where
South Central Oregon Coast forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Port Orford.

High Wind, South Central Oregon Coast

When
January 10, 12:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago.

High Wind, Curry County Coast

When
January 10, 12:00 AM PST
Where
Curry County Coast forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, Curry County Coast

When
January 10, 1:00 AM PST to 2:00 AM PST
Where
Curry County Coast forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach. Peak recorded sustained wind was 43 mph at 10/0100 PST.

High Wind, South Central Oregon Coast

When
January 10, 2:55 AM PST
Where
South Central Oregon Coast forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Port Orford.

High Wind, Curry County Coast

When
January 10, 3:00 AM PST
Where
Curry County Coast forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, South Central Oregon Coast

When
January 10, 4:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago.

High Wind, South Central Oregon Coast

When
January 10, 8:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago.

High Wind, South Central Oregon Coast

When
January 10, 10:25 AM PST
Where
South Central Oregon Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Port Orford.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488607, 5488603, 5488615, 5488611, 5488612, 5488604, 5488608, 5488610, 5488613, 5488609, 5488605, 5488606, 5488614.